News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: Asthma Getting Worse/Changing?


 cufflink13 - Wed Oct 25, 2006 3:31 pm

I am a 38 yo male, non-smoker. I was diagnosed with asthma around age 18 and for the most part it's been mild - occasional tightness/wheezing relieved by albuterol. A few yrs ago my GP added Flovent 2x daily because on the occasional attack the albuterol didn't seem to work quite as well, plus I was using a few times per week. I didn't take the Flovent consistently but began so early this year. About a month later, it seemed by voice sounded more hoarse and my chest felt "dry". In addition, I began having some pains which felt like I had a chest cold (sharp, stabbing), especially if I was exerting myself outside (February in MN). But, I didn't have a fever and no cough. In the past, my GP said this was probably pleurisy. We also brought home a new dog and I visited my sister who has numerous animals. For 7-10 days following the visit to my sister, I had to use the albuterol every 4-6 hrs and even then it didn't give the full relief as in the past.

I decided to see an Asthma and Allergy specialist. He took me off Flovent and added Singulair 10mg 1x per day. An allergy test showed strong reaction to both dogs and cats. He gave the standard advice for avoiding allergy-induced asthma from cats/dogs, though the new dog doesn't "seem" to bother me. I visited my sister again a month later and although I did experience some tightness, etc., it cleared up in a few days rather than 10.

This summer I again began to experience pain in my left chest primarily, although the right side gets involved sometime. Talking seems to make it worse too. I have noticed that after taking albuterol, not only does my chest loosen, but I have to cough a bit to remove what feels like small amounts of mucous. This has never been a part of my asthma in the past. I followed-up with the asthma doc and he put me on Qvar for a month. He also ordered a chest x-ray which came back normal. Qvar seemed to help as I don't recall having much in the way of chest pain or having to use albuterol much, but I do need to take before I exercise.

Within the past few weeks I have been having more severe and constant chest pain, again mostly on the left. The shoulder feels sore too but I can do pushups, etc without shoulder pain so it seems the discomfort is originating from somewhere else. After doing a fast walk on the treadmill, my left side was in considerable discomfort for several hrs. I saw my GP a few days later, he did an EKG and said the heart was not involved and this was likely musco-skeletal. Getting on the treadmill a week later, I again experienced discomfort on my left side but not as bad. Over this time I have a number of small episodes of sharp, chest-cold type pains on both sides of my chest. The usually only last a few seconds each time. Last night however, I began to feel a tight squeezing in the middle of my chest, then more sharp pains on both sides of the chest. Sometimes a deep breath would cause an additional twinge of pain, but not always. And talking above a whisper made it worse. Even though my chest really didn't feel tight, I took the albuterol. It seemed to help and I again had to clear some small amounts of mucous from my lungs. During this time, I have also awoken from sleeping feeling quite hot, but it goes away rather quickly.

Are these symptoms consistent with asthma? I am confused because up until the past 6 months asthma to me meant chest tightening only, not pain, discomfort and mucous. If this is asthma, does this mean it's getting worse? I also am on omeprazole 20mg 2x for reflux.

Thanks
 Theresa Jones, RN - Sun Oct 29, 2006 5:30 am

User avatar Hi cufflink13,
From your description your symptoms do imply that they are asthma related. Management of symptoms are not the same for everyone. You and your physician working together can design a treatment regimen that works best for you. Below is a link for you to view if you would care to do so.
Click here!
Sincerely,
Theresa Jones, RN
 cufflink13 - Tue May 15, 2007 7:35 pm

I decided to see a pulmonologist to se if my sysmptoms were asthma or something else. My main symptom lately has been an irritation in my left lung when talking for an extended period of time. It feels a little "heavy" but my peak flows are the same and I don't feel the need to use albuterol. It also seems I have a little phlegm as I am clearing my throat when this irritaion occurs. The only way I seem to get relief is to quite talking and after an hour or so it feles better. The pulmonologist put me on Advair 500/50 2x daily for a month and although I have not had to use my albuterol during that time and I have had no strong burning sensation like before (both of which are good!), he wants me to continue the Advair and add Singulair. I'm not too excited to continue with the Advair due to the high cost but if it works and maybe eventually clears up this irritaton I'll certainly be happy.

Has any one else experienced these types of symptoms? Just wondering if this may get better...
thanks Rob

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here